Subscribe to RSS
Coronary Plaque Erosion after Abemaciclib Treatment Onset: An Unknown Side Effect?
The current article describes a 72-year-old woman who suffered an acute myocardial infarction due to plaque erosion (PE) 2 weeks after abemaciclib treatment onset due to advanced breast cancer. Abemaciclib is a cyclin-dependent kinase 4 and 6 inhibitor that has recently demonstrated efficacy and safety in advanced breast cancer. Of major concern, however, reported thromboembolic rates in randomized clinical trials testing this drug range from 0.6 to 5%. To the best of our knowledge this is the first thrombotic coronary side effect ever reported. We suggest that a treatment that increases thromboembolic risk, such abemaciclib, may have triggered PE in our patient, 15 days after abemaciclib initiation. New molecules are promising in cancer treatment; however, care must be paid to their potential cardiotoxic effects.
Received: 07 November 2020
Accepted: 27 November 2020
01 December 2020 (online)
© 2020. Thieme. All rights reserved.
Georg Thieme Verlag KG
Rüdigerstraße 14, 70469 Stuttgart, Germany
- 1 White SJ, Newby AC, Johnson TW. Endothelial erosion of plaques as a substrate for coronary thrombosis. Thromb Haemost 2016; 115 (03) 509-519
- 2 Jia H, Abtahian F, Aguirre AD. et al. In vivo diagnosis of plaque erosion and calcified nodule in patients with acute coronary syndrome by intravascular optical coherence tomography. J Am Coll Cardiol 2013; 62 (19) 1748-1758
- 3 Gervaso L, Montero AJ, Jia X, Khorana AA. Venous thromboembolism in breast cancer patients receiving cyclin-dependent kinase inhibitors. J Thromb Haemost 2020; 18 (01) 162-168
- 4 Master SR. Cardiac complications of CDK4/6 inhibitors for breast cancer. J Clin Oncol 2020; 38 (15) 13038
- 5 Alfonso F, Rivero F. Antithrombotic therapy alone for plaque erosion: ready for a paradigm shift in acute coronary syndromes?. Circ Cardiovasc Interv 2017; 10 (12) e006143